Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 31, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Oct 15, 2015, 1:30 PM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2015, 1:30 PM PDT (20:30 UTC)
- Expired
- Oct 15, 2015, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Luis Obispo County, CA, Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 55 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
945
WGUS56 KLOX 152035
FFWLOX
CAC079-083-152330-
/O.NEW.KLOX.FF.W.0031.151015T2030Z-151015T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
130 PM PDT THU OCT 15 2015
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL SANTA BARBARA COUNTY IN SOUTHWESTERN CALIFORNIA...
SOUTH CENTRAL SAN LUIS OBISPO COUNTY IN SOUTHWESTERN CALIFORNIA...
* UNTIL 430 PM PDT
* AT 130 PM PDT...DOPPLER RADAR AND AUTOMATED GAGES INDICATED THAT
HEAVY RAIN WAS FALLING ACROSS THE WARNED AREA. UP TO ONE HALF INCH
OF RAIN HAS ALREADY FALLEN IN A TEN MINUTE PERIOD OF TIME. FLASH
FLOODING IS IMMINENT AND MAY BE ALREADY OCCURRING. THUNDERSTORMS
IN THIS AREA WILL CONTINUE TO PRODUCE HEAVY RAINFALL OVER THE NEXT
3 HOURS.
* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... BIG PINE
MOUNTAIN...HIGHWAY 166 BETWEEN TWITCHELL DAM AND THE CUYAMA
VALLEY...AND FIGUEROA MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3479 11945 3457 11948 3463 11995 3498 12030
3519 12012
$$
SMITH2 follow-up statements
854
WGUS76 KLOX 152117
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
211 PM PDT THU OCT 15 2015
CAC079-083-152330-
/O.CON.KLOX.FF.W.0031.000000T0000Z-151015T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-SAN LUIS OBISPO CA-
211 PM PDT THU OCT 15 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
NORTH CENTRAL SANTA BARBARA AND SOUTH CENTRAL SAN LUIS OBISPO
COUNTIES...
AT 211 PM PDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. OVER AN
INCH OF RAIN HAS FALLEN. HEAVY RAINFALL AND FLASH FLOODING ARE
EXPECTED TO CONTINUE OVER THE WARNED AREA.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BIG PINE
MOUNTAIN...HIGHWAY 166 BETWEEN TWITCHELL DAM AND THE CUYAMA
VALLEY...AND FIGUEROA MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3479 11945 3457 11948 3463 11995 3498 12030
3519 12012
$$
SMITH152
WGUS76 KLOX 152332
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
430 PM PDT THU OCT 15 2015
CAC079-083-152340-
/O.EXP.KLOX.FF.W.0031.000000T0000Z-151015T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-SAN LUIS OBISPO CA-
430 PM PDT THU OCT 15 2015
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SANTA BARBARA AND SOUTH
CENTRAL SAN LUIS OBISPO COUNTIES HAS EXPIRED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. HOWEVER...MODERATE RAIN IN THE AREA MAY PRODUCE
LOCALIZED FLOODING THROUGH THIS EVENING.
LAT...LON 3479 11945 3457 11948 3463 11995 3498 12030
3519 12012
$$
SMITHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 11:00 AM PDT, 2 hours 30 minutes earlier.
Area forecast discussion, Oct 15, 11:00 AM PDT, 2 hours 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1100 AM PDT THU OCT 15 2015 UPDATED AVIATION DISCUSSION .SYNOPSIS...LOW PRESSURE ALOFT WILL SUPPORT SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE REGION THROUGH TONIGHT. THE ACTIVITY IS EXPECTED TO LINGER IN THE MOUNTAINS AND DESERTS INTO FRIDAY. ANOTHER LOW PASSING TO OUR NORTH SUNDAY WILL SUPPORT A DROP IN TEMPERATURES AND HUMIDITIES. HIGH PRESSURE WILL MOVE IN NEXT WEEK FOR A WARMING TREND WITH OFFSHORE WINDS POSSIBLE. && .SHORT TERM (TODAY-SAT)...UPPER LOW NEAR PT CONCEPTION THIS MORNING MOVING SLOWLY EAST. SHOWERS AND STORMS HAVE SETTLED DOWN THIS MORNING BUT PLENTY OF ENERGY AND MOISTURE AROUND FOR ACTIVITY TO PICK UP LATER THIS MORNING AND AFTERNOON. BEST DIFLUENCE HAS SHIFTED EAST NEAR THE CA/NV BORDER BUT A FEW VORT MAXES ARE EXPECTED TO ROTATE THROUGH THE AREA TODAY TO HELP ACT AS KICKERS TO INITIATE CONVECTION, ALONG WITH THE SURFACE HEATING. AT THIS POINT IT STILL LOOKS LIKE SLO/SBA COUNTIES AND THE LA MTNS AND AV STAND THE BEST CHANCE FOR CONVECTIVE ACTIVITY BUT CAN'T RULE OUT THE REST OF THE AREA AS LI'S ARE AROUND -5 AND CAPES RANGE FROM AROUND 500 J/KG ACROSS MOST OF THE COAST AND VALLEYS TO OVER 2000 IN THE LA MTNS. STEERING FLOW IS STILL FAIRLY STRONG BUT WILL BE WEAKENING ACROSS SLO/SBA COUNTIES AS THE LOW MOVES OVERHEAD TODAY, SO A SOMEWHAT INCREASED RISK FOR HIGHER RAINFALL ACCUMULATIONS THERE THAN FURTHER SOUTH. MODELS SHOW PWATS DROPPING SLIGHTLY THROUGH THE DAY BUT NOT ENOUGH TO BE MUCH OF A FACTOR AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE ANYWHERE AT ANYTIME. TEMPERATURES TODAY ARE A LITTLE TRICKY WITH ALL THE CLOUDS AND SCATTERED SHOWERS. MOST AREAS SHOULD END UP AT LEAST SLIGHTLY COOLER THAN YESTERDAY. HOWEVER IF THE CURRENT LOW STRATUS LAYER ALONG THE COAST S OF PT CONCEPTION LINGERS THROUGH THE AFTERNOON TEMPS COULD BE EVEN COOLER THAN FORECAST. HUMIDITIES WILL REMAIN QUITE HIGH SO TEMPS WILL LIKELY FEEL WARMER THAN THEY REALLY ARE. WITH THE LOW SHIFTING EAST INTO INTERIOR CALIFORNIA AND NEVADA FRIDAY SHOWER AND THUNDERSTORM CHANCES SHOULD REMAIN CONFINED TO AREAS NEAR OUR BORDER WITH KERN AND SBD COUNTIES. STEERING FLOW WILL REMAIN OUT OF THE SOUTH SO WE'RE NOT EXPECTING ANY STORMS TO DRIFT SOUTH INTO THE COAST/VALLEYS, HOWEVER STILL SOME THREAT OF FLASH FLOODING WITH THE SLOWER MOVEMENT. STILL A FAIR AMOUNT OF INSTABILITY AND SOME MOISTURE LEFT OVER ON SATURDAY AND WE MAY NEED TO ADD SOME SHOWERS/STORMS TO THE FORECAST FOR THE MTNS AND AV. ***FROM PREVIOUS DISCUSSION*** .LONG TERM (SUN-WED)...FOR THE EXTENDED...MODELS CONTINUE TO BE IN GOOD SYNOPTIC AGREEMENT THROUGH THE PERIOD. AT UPPER LEVELS...TROUGH WILL DIVE INTO THE GREAT BASIN SUNDAY/MONDAY...THEN CONTINUE TO MOVE EASTWARD TUESDAY/WEDNESDAY AS A RIDGE MOVES IN FROM THE WEST. NEAR THE SURFACE...NORTHERLY FLOW LOOKS TO DEVELOP ON SUNDAY/MONDAY THEN SWITCH TO THE NORTHEAST TUESDAY/WEDNESDAY. FORECAST-WISE...THE ABOVE PATTERN SHOULD RESULT IN MOSTLY CLEAR SKIES AS NORTH/NORTHEAST GRADIENTS PRECLUDE ANY STRATUS DEVELOPMENT. WITH THE RIDGE BUILDING IN ALOFT AND OFFSHORE GRADIENTS...AFTERNOON TEMPERATURES WILL BE ON THE UPSWING...WITH TUESDAY/WEDNESDAY THE WARMEST DAYS (WIDESPREAD MID 80S TO MID 90S TEMPERATURES). AS FOR WINDS...THERE WILL LIKELY BE SOME GUSTY NORTH TO NORTHEAST WINDS NEXT WEEK. BASED ON CURRENT 950/850 MB WIND SPEEDS ON BOTH THE GFS AND ECMWF...THERE COULD BE SOME DECENT UPPER LEVEL WIND SUPPORT FOR OFFSHORE WINDS TUESDAY/WEDNESDAY. STILL TOO EARLY TO JUMP ON THIS...BUT THE PATTERN WILL NEED TO BE WATCHED CLOSELY. && .AVIATION...15/1800Z. NO MARINE LAYER PRESENT...BUT STRATUS IS. OVERALL BRIEF SCT CONDITIONS 18-21Z TODAY...BUT MODERATE CONFIDENCE THAT BKN025-35 CONDITIONS WILL GENERALLY FORM BETWEEN 20 AND 22Z WITH MOIST AND UNSTABLE CONDITIONS. 20 PERCENT CHANCE FOR A SHOWER OR THUNDERSTORM AT ALL AIRPORTS TODAY...WITH BEST WINDOW BETWEEN 20 AND 03Z. LOCALIZED IFR WITH LLWS POSSIBLE NEAR ANY THUNDERSTORMS. STRATUS LIKELY TO REFORM TONIGHT OVERALL ALL AIRPORTS EXPECTED KPMD AND KWJF...BUT CIGS ABOUT 005 HIGHER THAN THIS MORNING. 60 PERCENT CHANCE FOR A COHERENT MARINE LAYER TO FORM TONIGHT. KLAX...20 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM TODAY...PRIMARILY BETWEEN 20 AND 01Z. SCT-BKN025-035 CONDITIONS TO PREVAIL TODAY...WITH MODERATE CONFIDENCE FOR AT LEAST OCCASIONAL CIGS BETWEEN 20 AND 02Z. MVFR CIGS 015-025 LIKELY TONIGHT. NO SIGNIFICANT EAST WINDS EXPECTED...UNLESS AN UNLUCKY THUNDERSTORM FORMS. KBUR...30 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM TODAY...PRIMARILY BETWEEN 20 AND 03Z. SCT-BKN020-030 CONDITIONS TO PREVAIL TODAY...WITH MODERATE CONFIDENCE FOR AT LEAST OCCASIONAL CIGS BETWEEN 20 AND 02Z. MVFR CIGS 010-020 LIKELY TONIGHT. && .LOX WATCHES/WARNINGS/ADVISORIES... MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...MW/RAT AVIATION/MARINE...KITTELL SYNOPSIS...MUNROE WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Oct 15, 6:00 AM PDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT THU OCT 15 2015 CAZ034>041-044>046-051>054-059-087-088-547-548-161300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT THU OCT 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY A CHANCE OF SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR HAZARDOUS SEA AND DRIVING CONDITIONS OVER THE AREA TODAY. * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH WEAKER WINDS ALOFT WILL BRING HAZARDOUS DRIVING CONDITIONS OVER INTERIOR SECTIONS WITH A SMALL POSSIBILITY FLASH FLOODING. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KITTELL
In the hours before
Special weather statement, Oct 15, 12:44 PM PDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 1244 PM PDT THU OCT 15 2015 CAZ036-038-052-152045- SANTA YNEZ VALLEY CA-SANTA BARBARA COUNTY MOUNTAINS CA- CUYAMA VALLEY CA- 1244 PM PDT THU OCT 15 2015 ...SPECIAL WEATHER STATEMENT... AT 1241 PM PDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF MODERATELY STRONG THUNDERSTORMS IN THE SANTA BARBARA COUNTY MOUNTAINS ABOVE 20 MILES NORTHEAST OF SANTA YNEZ. THESE STORMS WERE MOVING VERY SLOWLY TOWARD THE NORTHWEST. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FIGUEROA MOUNTAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED FOR HAZARDOUS DRIVING CONDITIONS WITH HAIL AND WINDS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3487 11971 3466 11990 3492 12020 3504 11998 TIME...MOT...LOC 1941Z 130DEG 8KT 3496 11995 RK
Special weather statement, Oct 15, 1:17 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
117 PM PDT THU OCT 15 2015
CAZ038-052-053-152115-
VENTURA COUNTY MOUNTAINS CA-SANTA BARBARA COUNTY MOUNTAINS CA-
CUYAMA VALLEY CA-
117 PM PDT THU OCT 15 2015
...SPECIAL WEATHER STATEMENT...
AT 117 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF MOUNT PINOS...OR 27 MILES NORTH OF OJAI...MOVING
SLOWLY TOWARD THE NORTHWEST. ANOTHER STRONG STORM WAS DEVELOPING 9
MILES NORTHWEST OF REYES PEAK.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION...HEAVY DOWNPOURS MAY PRODUCE LOCALIZED
FLOODING OF DRAINAGES AND LOW LYING ROADWAYS IN THIS AREA.
LOCATIONS IMPACTED INCLUDE... LOCKWOOD VALLEY...REYES PEAK... AND
HIGHWAY 33 FROM LOCKWOOD VALLEY ROAD TO THE SANTA BARBARA COUNTY
LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3490 11938 3488 11938 3488 11928 3486 11928
3486 11924 3481 11924 3481 11900 3461 11901
3460 11944 3490 11945
TIME...MOT...LOC 2017Z 240DEG 49KT 3484 11928
SMITHThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 5:53 PM PDT | Special Weather Statement | LOX | Santa Barbara | 22 min |
| Oct 14, 6:08 PM PDT | Special Marine Warning | LOX | 37 min | |
| Oct 14, 7:18 PM PDT | Special Weather Statement | LOX | San Luis Obispo | 57 min |
| Oct 14, 8:59 PM PDT | Special Weather Statement | LOX | Los Angeles | 31 min |
| Oct 14, 10:24 PM PDT | Special Weather Statement | LOX | Los Angeles | 36 min |
| Oct 14, 11:22 PM PDT | Special Weather Statement | LOX | 23 min | |
| Oct 14, 11:31 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 59 min |
| Oct 15, 12:44 PM PDT | Special Weather Statement | LOX | Santa Barbara | 61 min |
| Oct 15, 1:17 PM PDT | Special Weather Statement | LOX | Ventura | 58 min |
| Oct 15, 2:05 PM PDT | Flash Flood Warning | LOX | Ventura | 3 hr |
| Oct 15, 2:26 PM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Oct 15, 2:48 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 72 min |
| Oct 15, 3:28 PM PDT | Special Weather Statement | LOX | Ventura | 32 min |
| Oct 15, 3:45 PM PDT | Flash Flood Warning | LOX | Los Angeles, Ventura | 3 hr |
| Oct 15, 4:00 PM PDT | Special Weather Statement | LOX | Ventura | 60 min |
| Oct 15, 4:01 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 89 min |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.